Osteoporosis and vertebral collapse following low-dose, low molecular weight heparin therapy in a young patient
M Sivakumaran1, K Ghosh, Y Zaidi
1Department of Haematology, Leicester Royal Infirmary, Leicester, UK.
Abstract:
Osteoporosis is a well-recognized complication of long-term heparin (unfractionated) therapy. It has been suggested that the low molecular weight heparins (LMWH) have a lower potential to cause osteopenia than the unfractionated preparations. We report a case of a 29-year-old woman who developed osteoporosis and pathological fracture of lumbar vertebrae following treatment with low dose LMWH (dalteparin) for 3 months. The aim of this report is to alert clinicians to the potential risk of this complication with the prolonged use of LMWH preparations--an increasingly popular choice for long-term anticoagulation.
Related Concept Videos
Bone Disorders
Bone deposition is also affected by the levels of sex hormones like estrogen and testosterone that promote osteoblast activity and bone matrix synthesis. When the level of these hormones decreases due to aging, it causes a reduction in bone deposition. As a result, bone resorption by osteoclasts...
Anticoagulant Drugs: Low-Molecular-Weight Heparins
Anticoagulant Drugs: Vitamin K Antagonists and Direct Oral Anticoagulants
Warfarin, a prominent vitamin K antagonist family member, exerts its effect by inhibiting the enzyme VKORC1 (vitamin K epoxide reductase complex 1). By hindering this enzyme, warfarin...
Venous Thrombosis III: Interprofessional Care
Venous Thrombosis IV: Nursing Management
Pulmonary Embolism II: Diagnostic Studies and Interprofessional Care


